USANZ would like to highlight the following message to our Members regarding the antiobiotic ciprofloxacin.
Thank you to USANZ Past President Prem Rashid and SAG Leaders Justin Chee, Eric Chung, Darren Katz, Gregory Jack, Eva Fong and Kamran Zargar for your contributions in developing this message.
All medications including over the counter ones can have unintended side-effects.
Ciprofloxacin is an antibiotic used when another oral antibiotic is not suitable. There are specific warnings related to its use.
It can cause serious side effects, including tendon problems, muscle paralysis, nerve damage, serious mood or behaviour changes, or low blood sugar.
Stop using ciprofloxacin and call your doctor at once if you have: headache, difficulty breathing, hunger, irritability, numbness, tingling, burning pain, confusion, agitation, paranoia, problems with memory or concentration, thoughts of suicide, or sudden pain or movement problems in any of your joints.
In rare cases, ciprofloxacin may cause damage to your aorta, which could lead to dangerous bleeding or death. Get emergency medical help if you have severe and constant pain in your chest, stomach, or back.
You may not be able to use this medicine if you have a muscle disorder. You should not take ciprofloxacin if you have myasthenia gravis.
For more detailed information review: https://www.drugs.com/ciprofloxacin.html
Refer to the JAMA Surgery article “Association of Fluoroquinolone Use with Short Term Risk of Development of Aortic Aneurysm” for further information.
Aneurysm following fluoroquinolone: 7.5 cases per 10,000 fills (compared to 4.6 cases with non-quinolone antibiotics). Risk increases with age.
Tendonitis: 3 per 1000 patients.
Risks/rates apply to all quinolones, not just cipro.
It is important to note that steroids, immunosuppression, and elderly age significantly increases the risks of AA rupture or tendon repair and this is stated on the black box warning.